Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS Marquette, MI

June 9, 2024Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 9, 2024, 4:53 AM EDT for Alger County, Michigan. It took effect at Jun 9, 2024, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2024, 4:53 AM EDT (08:53 UTC)
In effect from
Jun 9, 2024, 8:00 AM EDT
Expired
Jun 9, 2024, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WHUS43 KMQT 090853
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
453 AM EDT Sun Jun 9 2024

MIZ006-091700-
/O.NEW.KMQT.BH.S.0004.240609T1200Z-240610T0200Z/
Alger-
453 AM EDT Sun Jun 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TDUD

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 4:51 AM EDT, 2 minutes earlier. Its key messages:

  • Light rain showers are expected today with breezy north winds gusting up to 20-30 mph, especially over the eastern U.P.
  • A Canadian high pressure brings dry weather and chilly temperatures Sunday night through Tuesday morning. Patchy frost is possible Sunday night.
  • A warming trend with increasing rain and thunderstorm chances are expected mid to late next week.
Area forecast discussion, Jun 9, 4:51 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
451 AM EDT Sun Jun 9 2024

.KEY MESSAGES...

- Light rain showers are expected today with breezy north winds
  gusting up to 20-30 mph, especially over the eastern U.P.

- A Canadian high pressure brings dry weather and chilly
  temperatures Sunday night through Tuesday morning. Patchy
  frost is possible Sunday night.

- A warming trend with increasing rain and thunderstorm chances
  are expected mid to late next week.

&&

.SHORT TERM /TODAY/...
Issued at 451 AM EDT Sun Jun 9 2024

A persistent low pressure system can still be seen rotating over
Ontario on the latest water vapor imagery.  This disturbance is
responsible for scattered rain showers moving northwest to southeast
across central-eastern portions of Upper Michigan on current radar
mosaic.  Meanwhile, ground-based obs are indicating a wind shift to
the northwest as an associated cold front also pushes through Upper
Michigan this morning.  And, northerly winds will become breezy by
this afternoon with gusts in the 20 to 30 mph range. This will
keep temperatures well below normal today with highs only
topping off in the upper 40s/low 50s (north) to upper 50s/low
60s (south). The outlier will be far southern Menominee County,
which could climb into the mid 60s. With a saturated environment
consistent in forecast soundings through mid-afternoon, expect
the cloudy skies/rain showers to linger most of the day.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 332 PM EDT Sat Jun 8 2024

The extended forecast period begins with broad troughing extending
from eastern Canada through the Great Lakes. This setup evolves into
an omega shape by the start of the work week with positively tilted
ridge over the Upper Mississippi Valley stuck between a trough over
the Lower Great Lakes and another trough over Saskatchewan. As this
pattern shifts east next week, the western trough passes over the UP
later in the day Tuesday into Tuesday night. Meanwhile, another
trough beginning to move towards the Pacific Northwest today
propagates east along the Canadian Prairie Provinces to the Upper
Great Lakes for mid to late next week, sending two shortwaves over
the area. Hit and miss chances for showers continue the rest of the
work week with broad troughing over the region.

Chances for showers continue on Sunday as a cold front drops south
of the UP. Cool north flow behind the front looks to keep temps
below normal throughout the day in the 50s to mid 60s, warmest in
south central Upper MI. That said, those along the eastern Lake
Superior shores may never get out of the 40s all day. Northerly
upslope flow with an uptick in moisture noted in the model soundings
and PWATs increasing from around 0.7" to 0.9" will support mostly
cloudy skies and light rain showers through the day. As high
pressure begins to build in from the northwest, the UP dries out by
the evening. A ~40 kt LLJ passing over the eastern CWA will help
yield some breezy gusts up to 25-30 mph. Skies clear out into Sunday
night while winds turn calmer. Dry air, a cooler airmass, and light
winds will allow for better radiational cooling and lows ranging in
the 30s to lower 40s across much of the area. With some spots
potentially falling into the lower to mid 30s (particularly
throughout the interior-western and north-central UP), some frost
will be possible.

High pressure keeps the weather dry through Tuesday morning. Temps
warm up from the weekend into the 60s under sunny skies on Monday.
With increased mixing to around 900-800mb, higher mixing over the
interior west, min RHs are expected in the mid 20s to mid 30s (drier
away from the lakeshores and in the interior west). Gusts will be
stronger over the east where RHs are not as low; this does flirt
with borderline elevated wildfire conditions, but mitigating our
threat will be the antecedent wet environment courtesy of plenty of
wet weather lately.

The next round of showers and storms moves in from the west on
Tuesday as a mid level trough moves east from Manitoba to Ontario.
The shortwave rotating around it will support a surface low tracking
east along the international border from Manitoba to just north of
Lake Superior into Tuesday night. Ahead of this, expect increasing
southerly flow and warmer temperatures generally in the upper 60s
and lower 70s. The cold front tracking east during the evening will
yield showers and perhaps some thunderstorms through the evening and
hte first half of the night. While bulk shear increases to around
40kts by Tuesday afternoon, little CAPE leaves severe potential low.
With troughing over the region through late week and passing
embedded shortwaves tracking through, expect on and off rain chances
at least through Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 131 AM EDT Sun Jun 9 2024

The same slow-moving low pressure system over Ontario continues to
bring a few isolated light rain showers to Upper Michigan tonight,
but most places stay dry most of the time. The main feature of
interest for this time period is a seasonably strong cold front
pushing south across the terminals Sunday morning with winds backing
northerly and a batch of low MVFR to IFR cigs expected at all
terminals. Northerly upslope flow at SAW may even allow for a brief
period of LIFR cigs. Minor vsby restrictions in drizzle/mist are
possible at all terminals, but are most likely at SAW. Rapid
clearing is expected late on Sunday as a much drier air mass moves
into the area.

&&

.MARINE...
Issued at 332 PM EDT Sat Jun 8 2024

West winds are expected to remain at or below 20 kts through Sunday
morning. Winds increase to 20 to 25 kts, veering northwest, by
Sunday afternoon over the east half of the lake as a jet streak
passes overhead. There is a 40-60% chance for higher observing
platforms over the eastern 3rd of the lake to see gusts approach 30
kts on Sunday. As high pressure builds in from the northwest into
Monday, winds fall back below the 20 kt threshold. The next
potential for winds to exceed 20 kts is Tuesday into Wednesday when
a low pressure system tracks north of Lake Superior, but chances of
winds exceeding 20 kts are low (<30%) given the stability over the
lake. Winds fall below 20 kts again midweek.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TDUD
LONG TERM...LC
AVIATION...EK
MARINE...LC
Hazardous weather outlook, Jun 8, 3:39 PM EDT, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 PM EDT Sat Jun 8 2024

MIZ001>007-009>014-084-085-091200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 PM EDT Sat Jun 8 2024 /239 PM CDT Sat Jun 8 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible mainly central and east. Some of the
strongest storms could produce pea-sized hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A high swim risk is expected over the Lake Superior beaches of
Alger County on Sunday. Swimmers should stay out of the water as
high waves and rip currents are expected. See the latest Surf
Recreational Forecast for additional details.

A moderate swim risk is expected over the Lake Superior beaches
of Marquette County on Sunday. Non-experienced swimmers should
not get into the water due to high waves and rip currents. See
the latest Surf Recreational Forecast for additional details.

Patchy frost is possible Sunday night across the western interior
of Upper Michigan and Monday night across the central interior
portions of Upper Michigan away from the Great Lakes shorelines.

Thunderstorms are possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-091200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 PM EDT Sat Jun 8 2024 /239 PM CDT Sat Jun 8 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible over western portions of the lake this
afternoon. Some of the strongest storms could produce small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-091200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 PM EDT Sat Jun 8 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some could become strong with
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:07 PM EDTSmall Craft AdvisoryMQT28 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.